Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Why am I having brown sticky discharge and twinges in abdomen even after taking Microgynon?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5625 Questions
I am on BC pill Microgynon, and have been on and off for a few years. For the last couple of weeks I have been getting heavy dark brown sticky discharge, despite still taking the pill. I have also noticed some twinges in my lower abdomen. Any idea what could be causing this?
Posted Thu, 23 Jan 2014 in Women's Health
Answered by Dr. Aarti Abraham 32 minutes later
Brief Answer: SIDE EFFECTS OF BC / ENDOMETRIAL HYPERPLASIA Detailed Answer: Hello Thanks for writing to us with your health concern. As you have mentioned, you are having PCOS - polycystic ovarian syndrome. In this condition, there is basic hormonal imbalance. Due to this, the ovaries are studded with multiple eggs, but none gets matured to form a dominant follicle. THus ovulation is unpredictable and periods are irregular. Often, the endometrium ( the lining of the uterus ) builds up but is not shed on a regular basis, leading to endometrial hyperplasia ( thickening of the lining ). Then this leads to on and off spotting or brownish bleeding, instead of a proper period. Probably this is what is happening. Another possibility is that the spotting / brownish discharge and the twinging / cramping are side effects of the BC pill. These are common side effects, often experienced by women. In a lot of cases, switching over to a higher dose pill ( with higher estrogen content ) helps to alleviate these symptoms. Please consult your doctor, and go for a pelvic ultrasound scan This will reveal if endometrial hyperplasia is existing. If not, switchover to a different brand of pill. Of course, if you are sexually active, with any kind of abnormal menstrual bleeding, a pregnancy test should always be taken as a precautionary measure. Take care. Please feel free to discuss further.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor